Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 223, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Sep 24, 2001, 8:09 PM EDT for Lebanon County, Pennsylvania. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 24, 2001, 8:09 PM EDT (00:09 UTC)
- Expired
- Sep 24, 2001, 9:15 PM EDT
- In force
- 66 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Lebanon County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 24, 8:50 PM EDT | Thunderstorm Wind | Lebanon, PA | There was a report of a barn collapse and trees down 8 miles north of Lebanon. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 24, 4:15 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 3:15 PM EDT, 4 hours 54 minutes earlier.
Area forecast discussion, Sep 24, 3:15 PM EDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 315 PM EDT MON SEP 24 2001 A RAINY NIGHT IS IN STORE FOR MOST OF CWA AS COLD FRONT SLOWLY WORKS EAST ACROSS THE STATE. PCPN HAS BECOME MAINLY STRATIFORM RAIN EVENT WRN HALF OF CWA BUT KEPT CHANCE OF THUNDER IN EVERYWHERE. MAIN CONCERN WILL BE ACROSS EASTERN PARTS OF CWA WHERE TEMPS HAVE WARMED INTO THE 70S AND WIND MAX SUPPORTS FAVORABLE LOW LEVEL SHEAR FOR SOME SUSTAINED STORMS. NEXT COUPLE OF DAYS REMAIN CLOUDY AND SHOWERY AS UPPER LOW CENTER LINGERS TO OUR NORTHWEST BEFORE LIFTING OUT LATE IN THE PD. EXTENDED... HPC MDM RANGE PROGS SHOW LACK OF SIG SFC FEATURES THROUGH 7 DAYS...THUS WILL GO PC THROUGH MUCH OF THE EXTENDED. .CTP...NONE. GARTNER
In the hours before
Special weather statement, Sep 24, 4:05 PM EDT, 4 hours 4 minutes before
PAZ028-036-041-042-046-049>053-056>059-063>066-250200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 405 PM EDT MON SEP 24 2001 ...A TORNADO WATCH IS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... LYCOMING... SULLIVAN... COLUMBIA... NORTHUMBERLAND... MONTOUR... UNION... SCHUYLKILL... SNYDER... JUNIATA... DAUPHIN... PERRY... LEBANON... CUMBERLAND... LANCASTER... FRANKLIN... YORK AND ADAMS. ABUNDANT MOISTURE IN THE FORM OF SHOWERS AND THUNDERSTORMS CONTINUES TO STREAM NORTHWARD INTO PENNSYLVANIA AHEAD OF A STRONG COLD FRONT NOW MOVING INTO WESTERN PENNSYLVANIA. STRONG WINDS ALOFT...COUPLED WITH UNSTABLE AIR...HAVE PRODUCED CONDITIONS FAVORABLE FOR SEVERE THUNDERSTORMS AND TORNADOS ACROSS THE SUSQUEHANNA VALLEY REGION. THE RISK OF SEVERE WEATHER WILL END FROM WEST TO EAST THIS EVENING AS THE COLD FRONT SWEEPS ACROSS THE COMMONWEALTH. TORNADOS...LARGE HAIL...DANGEROUS LIGHTNING AND DAMAGING WINDS ARE POSSIBLE IN THE AREAS AFFECTED BY THE WATCH. REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JUNG
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 9:17 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Northumberland, Schuylkill | 58 min |
| Sep 24, 9:43 PM EDT | Severe Thunderstorm Warning | CTP | Sullivan | 62 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.